Thunderstorm Wind, Nelson
- When
- June 15, 6:17 PM EST
- Where
- Nelson County, 0.65 mi ESE of Roseland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.746, -78.969
A tree was on a power line just south of Roseland.
An isolated severe thunderstorm developed due to a warm and humid airmass in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An isolated severe thunderstorm developed due to a warm and humid airmass in place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 15, 4:11 PM EST, 2 hours 6 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
511 PM EDT Thu Jun 15 2017
.SYNOPSIS...
A nearly stationary front will meander across the region through
Friday before lifting back northeast of the area as a warm front
over the weekend. A cold front is forecast to cross the area
Monday into early Tuesday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A backdoor boundary remains stalled out over central Virginia
into the Potomac Highlands this afternoon. An easterly flow
behind the boundary has allowed for slightly cooler conditions
compared to recent days. However...max temps will still be near
or even a couple degrees above climo this afternoon. Max temps
will be in the lower to middle 80s across most locations.
There is a dewpoint gradient along the boundary with dewpoints
in the upper 50s and lower 60s north and east of the
boundary...but upper 60s and lower 70s along and to the south
and west of the boundary. Most of the instability has developed
along and ahead of the boundary where the higher dewpoints are.
Latest mesoanalysis shows 500-1000 J/KG of MLCAPE along and
ahead of the boundary over central Virginia into the Shenandoah
Valley and Potomac Highlands. Popup showers and thunderstorms
have already developed across these areas and coverage is
expected to increase for late this afternoon into this evening.
Weak shear profiles suggest that the threat for severe
thunderstorms is low. However...a couple severe thunderstorms
cannot be completely ruled out just from instability and
mesoscale features. Weak steering flow aloft and the high
amounts of atmospheric moisture suggest that thunderstorms will
contain heavy rainfall. Precipitable waters around 1.5 to 2.0
inches are expected. While a few areas received heavy rain
yesterday, it was too localized to appreciably change antecedent
conditions. Therefore...any flash flood threat will be
localized this afternoon and evening.
Weak shortwave energy will pass through the area from west to
east later tonight while the boundary remains nearly stationary.
The convection over western and southwestern portions of the CWA
will shift eastward toward the Washington and Baltimore
metropolitan areas. However...it should weaken due to the loss
of daytime heating. Did allow for the chance of showers and
perhaps a thunderstorms later this evening into the overnight
hours. Low clouds and patchy fog are expected late tonight due
to the high amounts of low-level moisture in place. Fog may be
locally dense...especially ahead of the boundary over the
Shenandoah Valley where there will be less stratus development.
Min temps will range from the 60s for most areas to the lower
70s in downtown Washington and Baltimore.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
The stationary boundary Friday morning will gradually shift
north and east as a warm front Friday afternoon. More popup
showers and thunderstorms are expected...but coverage will be
more widespread across central and eastern portions of the CWA
compared to Thursday. Limited shear profiles suggest that the
severe threat will be low. Locally heavy rain is expected with
thunderstorms due to high amounts of atmospheric moisture and
the fact that storm motion will be slow. Coverage of convection
should dissipate Friday night due to the loss of daytime
heating. Patchy low clouds and fog are expected overnight into
early Saturday morning.
Bermuda high will develop for Saturday and a south to southwest
flow around this system will continue to usher in warm and humid
conditions across our area. The warm and humid airmass will lead
to more showers and thunderstorms...especially during the
afternoon and evening hours. Warm and humid conditions are
expected Saturday night with patchy low clouds and fog.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Hot and humid conditions continue into Sunday with
heat indexes reaching the mid to upper 90s. Scattered showers
and thunderstorms possible, mainly diurnally driven.
PoPs increase Monday and into early Tuesday ahead of a cold front
that could bring additional showers and thunderstorms, with the
potential for strong storms. Heavy rain is also possible with PW
near the 2 inches.
Weather conditions will improve behind the cold front on Tuesday
and into Thursday. Some showers may linger into Tuesday night,
while another weaker system may allow for some other showers on
Wednesday.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Popup showers and thunderstorms are expected through early this
evening. The best chance for thunderstorms will be across KMRB
and KCHO during this time. Convection will shift east toward the
rest of the terminals late this evening into the overnight
hours. Have not introduced this in the TAFS yet since convection
will be weakening as it shifts east. However...a couple showers
and an isolated thunderstorm is possible during this time.
Low clouds will develop late tonight along with areas of fog and
drizzle. IFR conditions are expected late tonight through mid-
morning Friday before CIGS gradually improve. More popup showers
and thunderstorms are expected Friday afternoon and evening.
Coverage will be farther north and east compared to Thursday.
Warm and humid air will remain in place through Saturday night.
Popup showers and thunderstorms are likely...especially during
the afternoon and evening hours Saturday. Areas of low clouds
and fog are possible during the overnight and early morning
hours Friday and Saturday.
Showers and thunderstorms possible Sunday into early
Tuesday due to diurnal heating and an approaching cold front.
Sub-vfr conditions possible at times during this period.
Conditions improve/vfr Tuesday into Tuesday night.
&&
.MARINE...
Have issued a Small Craft Advisory for portions of the middle
and lower tidal Potomac as well as portions of the central
Chesapeake Bay through 10 PM this evening. Easterly wind gusts
near 20 knots expected across these areas during the late
afternoon and evening hours. Elsewhere winds should stay below
SCA criteria.
Winds should remain below SCA criteria overnight through Friday
night. The gradient will strengthen as Bermuda high sets up
late Saturday and Saturday night. An SCA may be needed for
portions of the waters during this time. Popup showers and
thunderstorms are likely Friday and Saturday...especially during
the afternoon and evening hours.
Showers and thunderstorms possible Sunday into early
Tuesday due to diurnal heating and an approaching cold front.
Wind gusts will be near or above the small craft advisory
threshold Sunday into Monday night, and improving into Tuesday
behind the front.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies have increased to around one foot above normal
due to an onshore flow. The onshore flow will continue through
tonight and into Friday. With the high tide this evening and
tonight being the lower of the next two high tides, minor
flooding is not expected at most locations...however have issued
a Coastal Flood Advisory for St. Mary's County where water
levels are likely to just reach minor flood stage.
Minor flooding is possible during the next high tide early
Friday morning which will be the higher of the two. Will
continue to monitor anomalies through tonight. A Coastal Flood
Advisory may be needed for sensitive areas.
Elevated water levels are expected through the weekend. Minor
tidal flooding will be possible for sensitive areas near high
tide.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 10 PM EDT this evening for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ532>534-536-537-542-543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/MM/IMR
TIDES/COASTAL FLOODING...BJL/MMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 507 AM EDT Thu Jun 15 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-160915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 507 AM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-160915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 507 AM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Roanoke radar (KFCX), 140 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was on a power line just south of Roseland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706593.